Presumptive Nocardia spp. infection in a dog treated with cyclosporin and ketoconazole
CASE HISTORY: A dog that had received 8 months of cyclosporin and ketoconazole therapy for treatment of atopic dermatitis subsequently developed severe neurological disease, that failed to respond to treatment with trimethoprim-sulphadiazine and clindamycin.
HISTOPATHOLOGICAL FINDINGS: Histopathological examination of the pulmonary parenchyma and spinal cord revealed loose aggregates of Gram-positive, partially acid-fast, fine, beaded, filamentous bacteria, most consistent with Nocardia spp.
DIAGNOSIS: A presumptive diagnosis was made of disseminated nocardiosis of the spinal cord and lungs.
CLINICAL RELEVANCE: Nocardia spp. is an opportunistic actinomycete that may cause disseminated disease, particularly in immunocompromised animals. Cyclosporin is used in veterinary medicine to control immune-mediated and allergic disorders, with few reported adverse side effects. This case gives further evidence that involvement of the spinal cord in nocardiosis of the central nervous system (CNS) carries a poor prognosis, and opportunistic infection by Nocardia spp. may be a potential complication of immunosuppressive cyclosporin therapy in the dog.
|Publication Type:||Journal Article|
|Murdoch Affiliation:||School of Veterinary and Biomedical Sciences|
|Publisher:||New Zealand Veterinary Association|
|Item Control Page|